Arkansas, 2013

Hail and Damaging Wind in Arkansas, April 10, 2013

April 10, 2013 · NWS JAN · 2 events in 1 county or zone

A very warm and unstable airmass was in place over the region on the 10th with temperatures reaching into the mid to upper 80s across the region. A very slow moving cold front moved through Texas into Louisiana during the day on the 10th, bringing tornadoes to portions of central Arkansas near Little Rock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A very warm and unstable airmass was in place over the region on the 10th with temperatures reaching into the mid to upper 80s across the region. A very slow moving cold front moved through Texas into Louisiana during the day on the 10th, bringing tornadoes to portions of central Arkansas near Little Rock. Some thunderstorms developed ahead of the approaching squall line, bringing some hail to portions of northeast Louisiana. Without a strong push behind the front, it lingered across locations west of the Mississippi River through most of the evening and overnight hours of the 10th through 11th.

The cold front and squall line finally pushed east early on the 11th. Temperatures across east Mississippi were able to remain warm and conditions remained unstable and supportive of severe weather. A few supercells developed ahead of the cold front. One that tracked through Kemper and Noxubee counties spawned a tornado that caused structural damage in this area. Unfortunately, five injuries and one fatality also occurred in Kemper County near Liberty. Another 4 injuries occurred in Noxubee County as well. Additional damage was noted in Clarke, Jasper and Forrest counties where trees were downed and some damage to structures was reported.

The cold front and post frontal rains finally moved out of the ArkLaMiss by mid afternoon, causing additional damage east to Alabama and Georgia.

In addition to severe weather, the region once again saw plenty of rainfall. On the 10th, locations across the Delta saw 1.5-3.5 inches of rain. The rain was more progressive as it tracked east but 1 to 2 inches was seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 10, 4:03 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 10, 4:03 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT WED APR 10 2013

.DISCUSSION...

...SEVERE WEATHER AND HEAVY RAINFALL EVENT TONIGHT AND THURSDAY...

PER 18Z SHV SOUNDING...INCREASING LIFT AND STRONG DAYTIME HEATING
(SURFACE BASED CAPE ~2000 J/KG) HAVE HELPED TO ERODE THE CAP AND WE
ARE NOW SEEING EVIDENCE OF DEEPER DISORGANIZED CONVECTIVE
PRECIPITATION OVER NORTH CENTRAL INTO NORTHEAST LOUISIANA AND EVEN
SOUTHWEST MS BASED ON LATEST 88D RADAR DATA. DEEP LAYER SHEAR
GENERALLY LESS THAN 35-40 KT IS MARGINAL FOR GETTING SUPERCELLS BUT
EFFECTIVE LOW LEVEL HELICITY IS IN THE 250-300 M2S2 RANGE SO THESE
CELLS WILL BEAR WATCHING. THE MORE INTENSE CONVECTION IS ORGANIZING
ALONG A STRONG COLD FRONT OVER WRN AR AND NW LA IS MARKED BY A 35 TO
45 DEG F THERMAL GRADIENT AND IN ASSOCIATION WITH IMPRESSIVE SPLIT
UPPER LEVEL JET EXIT REGION OVER THE ARKLATEX. STRONG HEIGHT FALLS
AND FRONTAL CONVERGENCE WILL EVENTUALLY HELP TO DEVELOP AN ORGANIZED
LINEAR CONVECTIVE SYSTEM THAT GUIDANCE CONSENSUS SUGGESTS WILL MOVE
INTO NORTHWEST PORTIONS OF THE FORECAST AREA BY LATE EVENING. THE
GREATER CHANCE FOR SEVERE WEATHER INCLUDING DAMAGING STRAIGHT-LINE
WINDS...TORNADOES...AND HAIL WILL OCCUR AT THIS TIME AND PERHAPS
INTO THE EARLY MORNING HOURS. THIS IS WHEN THE DEEP LAYER SHEAR WILL
BE MOST FAVORABLE FOR GETTING BREAKS IN THE CONVECTIVE LINE AND WHEN
LOW LEVEL HELICITY AND INSTABILITY WILL BE GREATEST.

AS THE CONVECTIVE SYSTEM MOVES FARTHER EAST TOWARD THE NATCHEZ TRACE
CORRIDOR...DEEP LAYER SHEAR WILL BECOME MORE UNIDIRECTIONAL AND
INSTABILITY WILL DECREASE SOME AS THE FIRST UPPER LEVEL TROUGH
DEPARTS. THIS WILL RESULT IN A DECREASE IN SEVERE WEATHER
POTENTIAL...BUT AN INCREASE IN HEAVY RAIN AND FLOODING POTENTIAL AS
THE LINE OF STORMS SLOWS DOWN. 850-300 MB VECTORS WILL BE SIMILAR AND
CORFIDI VECTORS LIGHT IN THE 06-12Z TIME FRAME SUGGESTING THAT BACK-
BUILDING AND TRAINING OF STORMS WILL BE POSSIBLE. STRONG UPPER LEVEL
DIVERGENCE ASSOCIATED INITIALLY WITH THE EXIT REGION AND THE ENTRANCE
REGION OF THE UPPER LEVEL JET COMBINED WITH STRONG MOISTURE
CONVERGENCE AND PRECIPITABLE WATER OF 1.8 INCHES WILL PROVIDE THE
INGREDIENTS FOR EFFICIENT HEAVY RAIN-PRODUCING THUNDERSTORMS. SOME OF
THE HIGH-RESOLUTION GUIDANCE SUGGESTS UP TO AROUND SEVEN INCHES OF
RAIN WILL BE POSSIBLE IN A NARROW ZONE FROM LATE TONIGHT THROUGH
THURSDAY MORNING...ESPECIALLY OVER THE NORTHWEST HALF OF THE AREA
AND HAVE EXPANDED/EXTENDED THE FLASH FLOOD WATCH.

THE PRIMARY SHORTWAVE TROUGH WILL SWING ACROSS THE AREA BY THURSDAY
AFTERNOON AND THIS COULD SUPPORT REINTENSIFICATION OF THE SEVERE
WEATHER POTENTIAL OVER EASTERN MISSISSIPPI...ALTHOUGH IT APPEARS THE
GREATER RISK WILL SET UP OVER ALABAMA WHERE GREATER DAYTIME HEATING
AND DESTABILIZATION WILL OCCUR. EXPECT THIS WAVE TO FORCE THE
CONVECTIVE SYSTEM EASTWARD AT A MORE RAPID PACE AND CONVECTION WILL
END BY THURSDAY EVENING WITH DRIER AND COOLER CONDITIONS EXPECTED
THURSDAY NIGHT. /EC/

FRIDAY THROUGH WEDNESDAY...DRY FRIDAY WITH TEMPERATURES TOPPING OUT
JUST BELOW NORMAL IN THE LOWER 70S. NORMAL HIGHS RUN IN THE MID 70S.
THE 00Z MAV GUIDANCE AND GFS ENSEMBLE MEANS CAME IN SEVERAL DEGREES
WARMER THAN LAST NIGHT'S RUN AND LOOK REASONABLE. THE CLOSED UPPER
LOW WILL BE OVER THE GREAT LAKES REGION WITH NEAR ZONAL FLOW ALOFT
OVER OUR REGION. AT THE SURFACE...HIGH PRESSURE WILL BE RIDGING
SOUTHEAST FROM THE PLAINS ACROSS OUR CWA. NEAR FULL INSOLATION...WITH
ONLY A LIGHT NORTH WIND WITH LOW RELATIVE HUMIDITY SHOULD ALLOW
TEMPERATURES TO WARM RAPIDLY FRIDAY MORNING. OUR FLOW ALOFT WILL BACK
TO THE SOUTHWEST FRIDAY NIGHT INTO SATURDAY AHEAD OF A TROUGH OVER
THE DESERT SOUTHWEST. THE GFS AND ECMWF DIFFER WITH THIS FEATURE AS
THE GFS HAS A CLOSED LOW OVER THE BAJA REGION BY SATURDAY MORNING
WHILE THE ECMWF HAS AN OPEN TROUGH. THE ECMWF IS FASTER IN SWINGING
THE TROUGH EAST TO THE SOUTHERN PLAINS BY SUNDAY MORNING WHILE THE
GFS HOLDS THE CLOSED LOW BACK OVER OLD MEXICO. AS THE SURFACE RIDGE
SHIFTS EAST OF OUR AREA SATURDAY NIGHT RETURN FLOW WILL BEGIN
INCREASING MOISTURE TO THE REGION SUNDAY. THIS SHOULD LEAD TO RAIN
DEVELOPING OVER THE SOUTHERN ZONES SUNDAY AFTERNOON. THE ECMWF IS
MORE GENEROUS WITH THE RAIN DUE TO THE CLOSER PROXIMITY OF THE
APPROACHING SHORTWAVE TROUGH BUT THE GFS CATCHES UP SUNDAY NIGHT. BY
MONDAY MORNING THE ECMWF HAS THE AXIS OF THE SHORTWAVE EAST OF OUR
CWA WHILE THE GFS PLACES THE AXIS OVER THE ARKLATEX. BOTH MODELS
MAINTAIN A SOUTHWEST FLOW ALOFT ACROSS OUR REGION WITH SEVERAL
ADDITIONAL EMBEDDED DISTURBANCES THROUGH WEDNESDAY THAT WILL COMBINE
WITH DAYTIME HEATING AND INCREASING MOISTURE TO PROVIDE AT LEAST
DIURNALLY DRIVEN CHANCES OF SHOWERS AND THUNDERSTORMS. BOTH MODELS
ARE SHOWING A SURGE OF UPPER 60 TO LOWER 70 DEW POINTS INTO THE
SOUTHERN PORTIONS OF OUR CWA MONDAY THROUGH WEDNESDAY TO HELP FUEL
THE CONVECTION. WARMER THAN NORMAL TEMPERATURES ARE ALSO EXPECTED
SUNDAY THROUGH WEDNESDAY. HOWEVER...MODEL DIFFERENCES ARE FURTHER
AMPLIFIED BY WEDNESDAY MORNING AS THE GFS HAS A CLOSED LOW TRACKING
ACROSS THE NORTHERN PLAINS WITH NEAR ZONAL ACROSS MUCH OF THE WESTERN
CONUS. THE ECMWF HAS AN AMPLIFIED TROUGH OVER THE ROCKIES. EITHER
SCENARIO WILL STILL LEAD TO DISTURBED WEATHER OVER OUR REGION THROUGH
MID WEEK. /22/

&&

.AVIATION...
VFR CONDS PREVAIL THIS AFTN AS SE WINDS GUST TO 25 KT AT
TIMES AHEAD OF A STRONG FRONT THAT IS POISED TO PUSH THROUGH ALL
SITES OVRNGT AND THURS MRNG. WINDS WILL DROP TO 10-15 KTS OVRNGT.
VFR CONDS WILL TREND DOWN TO MVFR AND THEN IFR OVRNGT AND THROUGH
GOOD PORTION OF THURS AS TSRA/SHRA MOVE ACROSS ALL SITES. SOME SITES
MAY BE LIFR THURS MORNING. SOME TSRA WILL BE STRONG TO SEVERE WITH
TURBULENT WINDS, HAIL, AND VERY LOW VISBY DURING SLOW MOVING FROPA.
STORM TOPS TO FL450. CIGS/VIS WILL GRADUALLY IMPROVE THROUGH THURS
AFTN AND EVENING FROM WEST TO EAST AND SFC WINDS WILL BE WLY AT
10-15 KT. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  72  47  74 /  96  93  11   3
MERIDIAN      66  74  46  74 /  50  99  22   3
VICKSBURG     61  70  45  74 / 100  81  13   2
HATTIESBURG   67  75  50  77 /  41 100  23   4
NATCHEZ       60  70  45  75 /  98  88   9   3
GREENVILLE    58  69  44  73 / 100  59  13   3
GREENWOOD     63  70  43  73 / 100  79  13   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR MSZ018-019-025>030-032>038-040>045-047>050-
     053>055-059>063.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MSZ018-019-025-
     034-035-040-041.

LA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR LAZ007>009-015-016-023>026.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LAZ007>009-015.

AR...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR ARZ074-075.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Apr 10, 2:13 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT WED APR 10 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053>055-059>063-112015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-
CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-
313 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE STORMS ARE EXPECTED TONIGHT THROUGH THURSDAY MORNING AS A
LINE OF STORMS MOVES EAST AS A POTENT DISTURBANCE SWINGS ACROSS THE
REGION INTO AN UNSTABLE AND SHEARED AIR MASS. THE MOST INTENSE STORMS
ARE EXPECTED TO BE CAPABLE OF DAMAGING WIND GUSTS TO AT LEAST 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND A FEW TORNADOES WILL BE
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY
HEAVY DOWNPOURS ARE ALSO EXPECTED. PLEASE CONTINUE TO STAY TUNED FOR
THE LATEST UPDATES AND MORE SPECIFICS AS THEY BECOME AVAILABLE
REGARDING THIS SEVERE WEATHER POTENTIAL THIS EVENING INTO THURSDAY
MORNING.

IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED ACROSS THE
OUTLOOK AREA. 2 TO 4 INCHES OF RAINFALL WITH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE FOR AREAS ALONG AND NORTHWEST OF THE NATCHEZ
TRACE  CORRIDOR WITH 1 TO 2 INCH AMOUNTS ELSEWHERE. INTENSE
RAINFALL RATES COULD RESULT IN LOCALIZED FLASH FLOODING IN SOME
LOCATIONS. ALSO...SOME SMALL CREEKS...AREA RIVERS AND LOW LYING
AREAS COULD EXPERIENCE RISES IN WATER LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT THROUGH THURSDAY AFTERNOON.

MSZ031-039-046-051-052-056>058-064>066-072>074-112015-
LOWNDES-NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
313 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE STORMS ARE POSSIBLE THURSDAY MORNING TO MID-DAY THURSDAY AS A
POTENT DISTURBANCE SWINGS ACROSS THE REGION INTO AN UNSTABLE AND
SHEARED AIR MASS. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE
OF DAMAGING WIND GUSTS TO AT LEAST 60 MPH...HAIL TO THE SIZE OF
QUARTERS AND A TORNADO CAN NOT BE RULED OUT. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO
EXPECTED.

IN ADDITION...HEAVY RAINFALL IS EXPECTED ACROSS THE OUTLOOK AREA. ONE TO
TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE FOR
AREAS IN EAST MISSISSIPPI. INTENSE RAINFALL RATES COULD RESULT IN
LOCALIZED FLASH FLOODING IN SOME LOCATIONS. ALSO...SOME SMALL
CREEKS...AREA RIVERS AND LOW LYING AREAS COULD EXPERIENCE RISES IN
WATER LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY MORNING THROUGH THURSDAY
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Apr 10, 4:12 PM CST, 43 minutes before
LAZ007-008-015-102240-
RICHLAND LA-MOREHOUSE LA-WEST CARROLL LA-
512 PM CDT WED APR 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT WED APR 10 2013

...STRONG THUNDERSTORM HEADED THROUGH NORTHEAST LOUISIANA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 12 MILES SOUTH OF GOODWILL AT 511
PM CDT...MOVING NORTH NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN WEST CARROLL...EASTERN MOREHOUSE AND NORTHEASTERN
RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3301 9162 3301 9138 3300 9135 3253 9152
      3258 9173
TIME...MOT...LOC 2211Z 195DEG 35KT 3264 9160

BYB
Local storm report, Apr 10, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             GOODWILL                32.78N 91.56W
04/10/2013  E0.75 INCH       WEST CARROLL       LA   BROADCAST MEDIA

&&

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 154 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chicot

When
April 10, 4:55 PM CST
Where
Chicot County, 4.28 mi WSW of Indian
Measured
1.25 in hail
Property damage
$30,000
Reported by
Public
Coordinates
33.030, -91.370

Hail had accumulated to a few inches deep along Hellcat Road, with the largest stones up to half dollar size. Roof damage occurred from the hail.

Thunderstorm Wind, Chicot

When
April 10, 4:55 PM CST
Where
Chicot County, 0.88 mi S of Indian
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.038, -91.303

A few trees were blown down along Hellcat Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439744, 448808.